Nevada, 2015

Hail in Nevada, June 30, 2015

June 30, 2015 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced dime to nickle size hail in Jackpot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced dime to nickle size hail in Jackpot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 30, 1:00 PM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 1:00 PM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT TUE JUN 30 2015

.SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER OR NEAR NEVADA
THROUGH THIS WEEKEND...KEEPING AFTERNOON TEMPERATURES HOT AND
WELL ABOVE NORMAL. MONSOONAL MOISTURE WILL ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH THIS WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY.

HOT UPPER HIGH CENTERED NEAR CEDAR CITY UTAH THIS AFTERNOON. AN
UNUSUALLY HOT AIRMASS CONTINUES FOR THE LAST DAY OF JUNE, WITH
TEMPERATURES WAY ABOVE NORMAL. MOISTURE QUALITY CONTINUES TO
IMPROVE ACROSS NEVADA, WITH PW OF 0.9-1.1 INCH ACROSS THE CWA.
KLRX RADAR SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
NEVADA AS EXPECTED AS OF 1 PM, AND THESE WILL LIFT NORTH THROUGH
NORTHERN NEVADA THROUGH SUNSET. ATMOSPHERE OVER ELKO COUNTY IS
QUITE UNSTABLE, WITH CAPE TO 2000 J/KG AND LIFTED INDEX OF -3 TO
-4. SHEAR IS WEAK, SO ONLY MULTICELLS ARE EXPECTED, BUT BRIEF
VERY HEAVY RAIN IS LIKELY, WITH LOCALIZED FLOODING POSSIBLE.
CONVECTION IS DIURNALLY DRIVEN, AS SUCH EXPECT ACTIVITY TO
DIMINISH RAPIDLY AROUND SUNSET.

WEDNESDAY...HOT 595 DM UPPER HIGH RETROGRADES WESTWARD, TO
RECENTER OVER CENTRAL NEVADA BY 5 PM. THIS RIDGE ORIENTATION AND
ITS ASSOCIATED SUPPRESSION WILL LIMIT THUNDERSTORM ACTIVITY ACROSS
NORTHERN NEVADA WEDNESDAY, WITH ONLY ISOLATED COVERAGE ALONG THE
I-80 CORRIDOR, HIGHER NEAR THE RUBY MTNS. MODELS IN GENERAL
AGREEMENT THAT THUNDERSTORM COVERAGE WILL FAVOR AREAS ALONG AND
SOUTH OF U.S. HIGHWAY 50. THE HEAT MARCHES ON, WITH MAX TEMPS OF
96-104 IN THE VALLEYS, DEPENDING ON ELEVATION. WINDS LIGHT OUTSIDE
OF CONVECTIVE OUTFLOW.

THURSDAY...HIGH PRESSURE MOVES LITTLE, WITH 12Z ECMWF PLACING THE
CENTER NEAR BATTLE MOUNTAIN AT NOON. AS SUCH, HOT TEMPERATURES
WILL CHANGE LITTLE, AGAIN 96-104 IN THE AFTERNOON. AGAIN,
SUBSIDENCE UNDER THIS HIGH WILL SUPPRESS THUNDERSTORM ACTIVITY
ACROSS NORTHERN NEVADA, WITH ISOLATED CELLS AT BEST. AREAL
COVERAGE OF CONVECTION IS EXPECTED TO IMPROVE WITH SW EXTENT
ACROSS THE CWA THURSDAY AFTERNOON.  TURNER

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS ARE SHOWING
A GRADUAL SHIFTING OF THE UPPER LEVEL RIDGE OVER NORTHERN
NEVADA...WITH THE MID TO UPPER LEVEL CIRCULATION BEING FORECAST TO
CENTER OVER CENTRAL AND EAST-CENTRAL NEVADA LATE THURSDAY NIGHT AND
FRIDAY. ON FRIDAY...AFTERNOON HIGHS WILL CONTINUE TO BE HOT...WITH
MANY AREAS SEEING TRIPLE DIGIT READINGS ONCE AGAIN. HAVE KEPT
SHOWERS AND THUNDERSTORMS MAINLY OVER THE CENTRAL PART OF THE
STATE...SOUTH OF THE US HIGHWAY 50 CORRIDOR.

FRIDAY NIGHT AND SATURDAY...EXPECT SOME LINGERING SHOWERS AND STORMS
DURING THE EVENING. LOWS WILL BE QUITE WARM WITH READINGS IN THE MID
50S TO MID 60S IN MANY AREAS. BY SATURDAY...THE HIGH SHIFTS TO THE
SOUTHEAST ONCE AGAIN...WITH RETURN CIRCULATION OUT OF THE SOUTHEAST.
THIS WILL HELP TO BRING IN ADDITIONAL MOISTURE FROM ARIZONA. HEIGHTS
WILL FALL SLIGHTLY...WHICH WON'T BRING DOWN AFTERNOON HIGHS
MUCH...MAYBE A DEGREE OR TWO.

SATURDAY NIGHT AND SUNDAY...THE MAIN FLOW WILL CONTINUE TO BE
SOUTHERLY THROUGH THIS TIME. ONCE AGAIN...NOT EXPECTING OVERNIGHT
LOWS TO DIP MUCH...WITH 50S AND 60S THE NORM. WITH THE SOUTHERLY
FLOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON. HIGH
TEMPERATURES FOR SUNDAY AFTERNOON WILL BE IN THE MID 90S TO LOW 100S.

SUNDAY NIGHT THROUGH TUESDAY. UPPER LEVEL RIDGE WILL CONTINUE ITS
SOUTHEAST TREK THROUGH THIS PERIOD OF TIME. SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON WITH HIGHS RANGING IN THE
MID TO UPPER 90S AND OVERNIGHT LOWS IN THE 50S AND 60S.

&&

.AVIATION...AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS
MUCH OF NORTHERN AND CENTRAL NEVADA THROUGH THE EVENING. THE MAIN
THREATS WILL BE BRIEF HEAVY RAIN WITH WIND GUSTS TO 40 KT. MORE
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TOMORROW...WITH THE
EXCEPTION OF KWMC WHERE DRIER AIR WILL INHIBIT THUNDERSTORM
DEVELOPMENT.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING, WITH LAL AVERAGING NEAR 4 FOR MOST FWZ.
FUELS HAVE YET TO BE DECLARED BROWN/CURED FOR ALL FWZ. THAT SAID,
FREQUENT LIGHTNING IS EXPECTED THROUGH 7 PM, WITH LOCALIZED FIRE
STARTS LIKELY. THE RISK FOR FIRE SPREAD REMAINS LOW. ALL
CONVECTION WILL PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS TO NEAR 50
MPH. CONVECTION WILL DIMINISH QUICKLY AROUND SUNSET.

WEDNESDAY...AFTERNOON CONVECTION WILL REDEVELOP, BUT MORE ISOLATED
ACROSS THE NORTHERN FWZ, WITH THE FOCUS OF ACTIVITY ACROSS FWZ
455 AND 457. THUNDERSTORM TRENDS WILL REMAIN SIMILAR ON THURSDAY,
WITH THE MAJORITY OF ACTIVITY AGAIN AFFECTING FWZ 455 AND 457.
TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/86/86/99

In the hours before

Special weather statement, Jun 30, 12:18 PM PST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
118 PM PDT TUE JUN 30 2015

NVZ031-302100-
NORTHERN ELKO COUNTY NV-
118 PM PDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 200 PM
PDT...

AT 117 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF CONTACT...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
JACKPOT AND CONTACT.
U.S. HIGHWAY 93 NEAR JACKPOT.

LAT...LON 4176 11478 4177 11480 4191 11491 4193 11490
      4200 11476 4199 11421
TIME...MOT...LOC 2017Z 239DEG 27KT 4188 11477

TURNER
Special weather statement, Jun 30, 1:03 PM PST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
203 PM PDT TUE JUN 30 2015

NVZ037-302145-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
203 PM PDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 245
PM PDT...

AT 202 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARDEN PASS...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAIN IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
STATE HIGHWAY 278 NORTH OF GARDEN PASS...

LAT...LON 3983 11623 3992 11633 4005 11618 3993 11603
TIME...MOT...LOC 2102Z 233DEG 40KT 3992 11620

TURNER
Special weather statement, Jun 30, 3:18 PM PST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
418 PM PDT TUE JUN 30 2015

NVZ038-302345-
SOUTHWEST ELKO COUNTY NV-
418 PM PDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 445 PM
PDT...

AT 417 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ELKO AND ADOBE SUMMIT.
INTERSTATE 80 NEAR ELKO...

THIS INCLUDES MILE MARKER 293 HUNTER.

LAT...LON 4067 11588 4077 11600 4092 11588 4076 11569
TIME...MOT...LOC 2317Z 228DEG 35KT 4078 11588

TURNER
Special weather statement, Jun 30, 3:38 PM PST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
438 PM PDT TUE JUN 30 2015

NVZ038-010030-
SOUTHWEST ELKO COUNTY NV-
438 PM PDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 530 PM
PDT...

AT 437 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELKO...MOVING SLOWLY EASTWARD.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ELKO...SPRING CREEK AND LAMOILLE SUMMIT.

LAT...LON 4080 11588 4093 11581 4090 11563 4073 11570
TIME...MOT...LOC 2337Z 285DEG 44KT 4084 11577

TURNER
Special weather statement, Jun 30, 5:20 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
620 PM PDT TUE JUN 30 2015

NVZ031-010200-
NORTHERN ELKO COUNTY NV-
620 PM PDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 700 PM
PDT...

AT 620 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JACKPOT...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JACKPOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4191 11439 4187 11471 4200 11480 4200 11447
TIME...MOT...LOC 0120Z 243DEG 8KT 4198 11468

JRM

The radar

The Salt Lake City radar (KMTX), 201 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elko

When
June 30, 5:24 PM PST to 5:30 PM PST
Where
Elko County, 0.69 mi N of Jackpot Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.980, -114.670

Multiple reports were received of dime to nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575329.